Call Recovery Ranger for help today. +1-866-256-2052 Helpline Information

What Are the Symptoms of Opiate Withdrawal?

Mark Halsey
Chief Editor of - Cleanbreak Recovery

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands...Read more

Opiate abuse has become a major public health concern in recent years, and understanding the symptoms of opiate withdrawal is an important part of the equation. Withdrawal from opiates can be an incredibly uncomfortable and even life-threatening process, and recognizing the signs of withdrawal is essential for those who are struggling with addiction. In this article, we’ll discuss the various symptoms of opiate withdrawal, what they mean, and how they can be effectively managed.

What Are the Symptoms of Opiate Withdrawal?

What Are the Symptoms of Opiate Withdrawal?

Opiate withdrawal is the name given to the symptoms that occur when a person has been using opiates or opioids such as morphine, codeine, oxycodone, and heroin, and then suddenly stops using them. Opiate withdrawal symptoms can range from mild to severe, depending on the amount and duration of use. Symptoms typically manifest within a few hours or days of the last dose and can last for several days or weeks.

Physical Symptoms of Opiate Withdrawal

Physical symptoms of opiate withdrawal include abdominal cramping, diarrhea, nausea and vomiting, chills and sweats, muscle aches and pains, and dilated pupils. Insomnia, restlessness, and a general feeling of discomfort may also occur. In some cases, the individual may experience a rapid heart rate, high blood pressure, and an increase in body temperature.

Cravings for Opiates

Cravings for opiates are one of the most common physical symptoms of opiate withdrawal. These cravings can be intense and can last for weeks or months after the last dose. It’s important to remember that these cravings are a normal part of the withdrawal process and should not be acted on.

Withdrawal-Induced Hypertension

Withdrawal-induced hypertension is another physical symptom of opiate withdrawal. This can be caused by an increase in adrenaline levels as the body attempts to cope with the sudden cessation of opiate use. Symptoms of hypertension include chest pain, dizziness, and headaches.

Psychological Symptoms of Opiate Withdrawal

Psychological symptoms of opiate withdrawal can include depression, anxiety, irritability, and mood swings. These symptoms can last for weeks or months after the last dose and can be difficult to cope with. The individual may also experience difficulty concentrating, difficulty sleeping, and a feeling of hopelessness.

Hallucinations

Hallucinations are another common psychological symptom of opiate withdrawal. These hallucinations can be visual, auditory, or tactile and can last for days or weeks. It’s important to remember that these hallucinations are a normal part of the withdrawal process and should not be acted on.

Paranoia

Paranoia is another psychological symptom of opiate withdrawal. This can be caused by an increase in adrenaline levels as the body attempts to cope with the sudden cessation of opiate use. Symptoms of paranoia include feelings of fear and mistrust, an exaggerated sense of danger, and an inability to trust others.

Few Frequently Asked Questions

What Are the Symptoms of Opiate Withdrawal?

What Are the Most Common Early Symptoms?

The most common early symptoms of opiate withdrawal include: agitation, anxiety, muscle aches, increased tearing, insomnia, sweating, runny nose, yawning, and loss of appetite. Many individuals also experience cramps and abdominal pain, as well as diarrhea and/or vomiting. These symptoms may begin to appear within 6-12 hours after the last dose of opiate is taken and can last for several days.

What Are the Most Common Late Symptoms?

The most common late symptoms of opiate withdrawal include: depression, irritability, difficulty concentrating, restlessness, and anhedonia. Other symptoms may include panic attacks, difficulty sleeping, nightmares, and increased sensitivity to pain. These symptoms typically begin to appear after the early symptoms subside and can last for several weeks.

What Are Some of the More Severe Symptoms?

Some of the more severe symptoms of opiate withdrawal can include: seizures, hallucinations, delirium, and increased heart rate. These symptoms may occur in individuals who have been using opiates for an extended period of time and/or have been using a high dose. If any of these symptoms occur, it is important to seek medical attention immediately.

Are There Any Physical Symptoms?

Yes, there are physical symptoms associated with opiate withdrawal. These can include: fever, chills, increased blood pressure, increased heart rate, and dilated pupils. Additionally, some individuals may experience nausea, vomiting, diarrhea, and abdominal cramping.

What Are Some Psychological Symptoms?

Psychological symptoms associated with opiate withdrawal can include: depression, anxiety, irritability, restlessness, and anhedonia. Additionally, some individuals may experience difficulty concentrating, difficulty sleeping, nightmares, and increased sensitivity to pain.

Can Withdrawal Symptoms Be Treated?

Yes, withdrawal symptoms can be treated. Treatment typically involves a combination of medications and behavioral therapy. Medications may include: antidepressants, anti-anxiety medications, and opioids (such as buprenorphine or methadone). Behavioral therapy may include: cognitive-behavioral therapy, contingency management, and motivational enhancement therapy. Treatment should be tailored to the individual’s needs and monitored by medical professionals.

Opioid Withdrawal: What It’s Like to Detox from Opiates | MedCircle

Opiate withdrawal can be a difficult experience, but it is also an important step in achieving sobriety. Withdrawal symptoms can range from mild to severe, and can include physical and psychological symptoms. While these symptoms can be uncomfortable, many people have successfully gone through withdrawal and emerged with a renewed commitment to sobriety. With the support of healthcare professionals, medications, and support groups, it is possible to successfully manage the physical and emotional symptoms of opiate withdrawal and start on the path to a healthier, substance-free lifestyle.

Mark Halsey is a licensed therapist, founder, and chief editor of Clean Break Recovery. With over a decade of addiction treatment experience, Mark deeply understands the complex needs of those struggling with addiction and utilizes a comprehensive and holistic approach to address them. He is well-versed in traditional and innovative therapies, including cognitive-behavioral therapy, motivational interviewing, and mindfulness-based interventions.

More Posts

Leave a Comment